Mom has cancer, finished her chemotherapy, and is now in hospice, but is still nauseated all the time. What can be done for the nausea?
Nausea and vomiting is related to three areas in the brain – 1) cerebral cortex (thinking cap), 2) vestibular organ (balance), 3) chemoreceptor trigger zone (CTZ ) – as well as the stomach/bowel: any of these can be irritated by drugs, infection, cancers, etc, which triggers the brain’s vomiting center to make you throw up.
Effective treatment often depends on knowing which area is involved, then, choosing an appropriate option. Here are some things to try for each area.
* Ativan [lorazepam] – mostly when anxiety is present.
* Decadron [dexamethasone] – its anti-inflammatory effect also reduces tumor-related swelling and therefore both pain and nausea.
* Stop as many non-comfort medications as possible, because many drugs cause nausea.
* Compazine [prochlorperazine]
* Phenergan [promethazine] – may cause confusion in seniors and not used in Palliative Care very often.
* Haldol [haloperidol] – mostly used as an antipsychotic in delirium, but also an excellent anti-nauseant.
* Reglan [Metoclopramide] – acts on the stomach and the brain, but may cause a muscle twitching if used long term.
* Zofran [ondansetron] – a great benefit during chemotherapy, radiotherapy, and immediately after surgery; however, outside these times, not really approved by the FDA.
* Benadryl [diphenhydramine] – mostly for “motion sickness”.
* Pepcid [famotidine] – acid indigestion can be a factor.
* Laxatives (Senokot and Miralax are best) – constipation often causes nausea.
* Ginger ale – let it go ‘flat’ and sip it throughout the day.
* Eating small, frequent easy-to-digest meals (less meat, more vegetables and fruits, eggs, breads, soups, yogurts)
If one thing doesn’t work, try another or a combination, until improvement occurs. Your hospice nurse can guide you.